Texas, 2012Flash Flooding in Texas, March 28, 2012
March 28, 2012 · NWS EWX · 7 events in 3 counties and zones
A short wave trough moved through the nearly zonal upper level flow and caused slow moving thunderstorms. These storms produced heavy rain and flash flooding over the southeastern portions of South Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave trough moved through the nearly zonal upper level flow and caused slow moving thunderstorms. These storms produced heavy rain and flash flooding over the southeastern portions of South Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 28, 2:51 PM CST, 54 minutes earlier.
Area forecast discussion, Mar 28, 2:51 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED MAR 28 2012
.DISCUSSION...
THE REMNANTS OF LAST NIGHTS MCS HAVE MADE IT TO THE EASTERN PART
OF THE CWA AND ARE STARTING TO PRODUCE MORE THUNDERSTORMS IN A
MODERATELY UNSTABLE ATMOSPHERE. PW IS BETWEEN 1 AND 1.5 INCHES IN
THE SOUTHEASTERN PART OF THE AREA AND STORM MOTION IS SLOW...SO
EXPECT SOME PLACES TO AS MUCH AS TWO INCHES OF RAIN THIS EVENING
ACROSS THE SOUTHEAST. THESE STORMS SHOULD MOVE OFF TO THE EAST BY
EARLY EVENING. THEN FOCUS WILL SHIFT BACK TO THE WEST WHERE STORMS
ARE BEGINNING TO FORM OVER THE MOUNTAINS OF MEXICO. THESE STORMS
SHOULD FOLLOW THE PATTERN OF THE LAST TWO NIGHTS AND MOVE ACROSS
THE PLAINS INTO TX. THERE IS AN UPPER LEVEL SHORT WAVE WHICH CAN
BE SEEN ON WV SAT IMAGERY IN NORTH CENTRAL MEXICO WHICH WILL CATCH
UP TO THIS CONVECTION LATER THIS EVENING. THINKING IS THAT THIS
FEATURE WILL ALLOW CONVECTION TO CONTINUE LATER AND FARTHER EAST
THU MORNING. STORMS WILL PRODUCE SMALL HAIL AND HEAVY RAIN.
HIGHEST RAINFALL WILL BE ACROSS THE RIO GRANDE PLAINS AS IT HAS
BEEN THE PAST TWO NIGHTS. THE MAIN UPPER LEVEL TROUGH IS STILL
EXPECTED TO MOVE ACROSS THE SOUTHERN PLAINS THU AND WE WILL
CONTINUE TO CHANCES FOR SHOWERS AND THUNDERSTORMS THU AND FRI. AN
UPPER LEVEL RIDGE WILL BUILD IN FOR THE WEEKEND...BRINGING DRY
WEATHER AND WARMER TEMPS. MODELS ARE SHOWING SOME AGREEMENT ON A
COLD FRONT FOR THE BEGINNING OF NEXT WORK WEEK. TIMING IS STILL A
BIT DIFFERENT. THIS DIFFERENCE WILL HAVE A STRONG EFFECT ON TEMP
FORECAST FOR MON AND TUE. HAVE LEANED TOWARD SLOWER ECMWF SOLUTION
WITH FRONTAL PASSAGE AFTER MAX HEATING MON AND COOLER AIR ARRIVING
TUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 64 79 65 81 65 / 30 20 30 30 20
AUSTIN BERGSTROM INTL AIRPORT 63 79 62 81 63 / 30 20 30 30 20
NEW BRAUNFELS MUNI AIRPORT 64 77 63 81 64 / 30 30 40 30 20
BURNET MUNI AIRPORT 62 79 63 81 63 / 30 20 20 20 20
DEL RIO INTL AIRPORT 67 84 65 88 66 / 60 20 40 10 20
GEORGETOWN MUNI AIRPORT 63 78 63 79 63 / 30 20 30 30 20
HONDO MUNI AIRPORT 65 79 65 83 64 / 30 40 40 20 20
SAN MARCOS MUNI AIRPORT 64 77 63 80 64 / 30 30 40 30 20
LA GRANGE - FAYETTE REGIONAL 64 77 64 78 64 / 30 30 40 30 20
SAN ANTONIO INTL AIRPORT 66 78 66 81 66 / 30 40 40 30 20
STINSON MUNI AIRPORT 66 78 66 82 65 / 30 40 40 30 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Mar 28, 2:55 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT WED MAR 28 2012
TXZ171>173-183>194-202>209-217>225-228-291230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
355 PM CDT WED MAR 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
LATE THIS AFTERNOON AND THIS EVENING....SCATTERED SHOWERS AND
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS ACROSS
EASTERN PORTIONS OF SOUTH CENTRAL TEXAS...OR GENERALLY EAST OF A
MOUNTAIN HOME TO SAN ANTONIO TO CAMPBELLTON LINE.
LATER THIS EVENING INTO THE OVERNIGHT HOURS...ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED TO MOVE OFF THE HIGHER ELEVATIONS OF
MEXICO AND INTO WESTERN PORTIONS OF SOUTH CENTRAL TEXAS...OR
GENERALLY WEST OF A ROCKSPRINGS TO CARRIZO SPRINGS LINE.
ISOLATED 1 TO 2 INCH RAINS...SMALL HAIL...WIND GUSTS OVER 40
MPH...AND FREQUENT LIGHTNING CAN BE EXPECTED WITH ANY OF THESE
STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR ON THURSDAY AND
FRIDAY. SOME OF THE STRONGER STORMS COULD REACH JUST BELOW SEVERE
LEVELS WITH 1/2 INCH HAIL...GUSTY WINDS TO 40 MPH...AND HEAVY
DOWNPOURS IN EXCESS OF ONE INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Mar 28, 1:44 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT WED MAR 28 2012
TXZ224-282030-
DE WITT-
244 PM CDT WED MAR 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT COUNTY UNTIL 330
PM CDT...
AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR YORKTOWN...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CUERO...
WESTHOFF...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Mar 28, 2:23 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
323 PM CDT WED MAR 28 2012
TXZ225-282115-
LAVACA-
323 PM CDT WED MAR 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAVACA COUNTY UNTIL 415
PM CDT...
AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF YOAKUM...MOVING NORTHEAST AT
5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HALLETTSVILLE...
EZZELL...
KOERTH...
SWEET HOME...
MONT...
WORTHING...
WIED...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Mar 28, 2:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT WED MAR 28 2012
TXZ207-223-282130-
GONZALES-GUADALUPE-
345 PM CDT WED MAR 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GUADALUPE AND
WESTERN GONZALES COUNTIES UNTIL 430 PM CDT...
AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF NIXON...OR 14 MILES NORTHEAST OF
STOCKDALE...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PALMETO...
LEESVILLE...
BELMONT...
MONTHALIA...
OAK FOREST...
OTTINE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Flash Flood, De Witt
- When
- March 28, 3:45 PM CST
- Where
- De Witt County, 0.62 mi ESE of Terryville to 2.22 mi E of Cuero
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.177, -97.060
Slow moving thunderstorms produced heavy rain which caused flash flooding. Water covered the road in numerous locations along FM 1447 between Cuero and Terryville.
Flash Flood, De Witt
- When
- March 28, 4:32 PM CST
- Where
- De Witt County, 5 mi NE of Edgar to 6.49 mi SSE of Terryville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.250, -97.170
Slow moving thunderstorms produced heavy rain which caused flash flooding near Yoakum. There were numerous locations along FM 682 closed due to water over the road between Yoakum and Highway 77.
Flash Flood, Karnes
- When
- March 28, 6:17 PM CST
- Where
- Karnes County, 1.82 mi W of Karnes City to 2.4 mi W of Karnes City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.880, -97.910
Slow moving thunderstorms produced heavy rain which caused flash flooding and closed Highway 181 at Calvert Avenue in Karnes City.
Flash Flood, Karnes
- When
- March 28, 6:17 PM CST
- Where
- Karnes County, 0.36 mi N of Helena to 0.15 mi NW of Helena
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.955, -97.819
Slow moving thunderstorms produced heavy rain which caused flash flooding and closed FM 80 at FM 81 in Helena.
Flash Flood, Karnes
- When
- March 28, 8:30 PM CST
- Where
- Karnes County, 4.19 mi N of Lenz to 0.8 mi WNW of Kenedy Karnes Co Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.840, -97.960
Slow moving thunderstorms produced heavy rain which caused flash flooding and closed parts of Highway 181 near Karnes City.
Flash Flood, Karnes
- When
- March 28, 8:30 PM CST
- Where
- Karnes County, 1.7 mi WSW of Helena to 2.28 mi S of Helena
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.943, -97.847
Slow moving thunderstorms produced heavy rain which caused flash flooding and closed parts of Highway 80 south of Helena.
Flash Flood, Atascosa
- When
- March 28, 9:00 PM CST
- Where
- Atascosa County, 5.01 mi NE of Campbellton to 1.11 mi NNE of Campbellton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.800, -98.240
Slow moving thunderstorms produced heavy rain which caused flash flooding and closed parts of Highway 791 near Campbellton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Idaho, March 28 to 31, 2012$1.8 million · 17 events
- Tornadoes and Flood in Kansas, March 28 to 29, 2012$1.0 million · EF0 · 9 events
- Tornado and Flash Flooding in Kansas, March 28, 2012EF0 · 63 events
- Hail in West Virginia, March 28, 2012$55,000 · 2 in hail · 17 events
- Hail and Damaging Winds in Kentucky, March 28, 2012$55,000 · 1.25 in hail · 8 events
- Rip Currents in Florida, March 28, 20125 injured · 3 events
- Hail in Nebraska, March 28, 2012$60,000 · 1 in hail · 2 events
- Hail in Pennsylvania, March 28, 20121 in hail · 34 events
- Damaging Wind in West Virginia, March 28, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Virginia, March 28, 2012$18,000 · 1 in hail · 7 events
- Flash Flood in Texas, March 28, 2012$20,000 · 1 event
- Flash Flood and Damaging Winds in Texas, March 28 to 29, 2012$15,000 · 53 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366787, 366781, 366780, 366790, 366763, 366775, 366762.